Long QT syndrome (LQTS) is a rare congenital and inherited or acquired heart condition in which electrical abnormality of the heart increases the risk of episodes of torsades de pointes (TdP, a form of irregular heartbeat that originates from the ventricles). These episodes may lead to fainting and sudden death due to ventricular fibrillation. Episodes may be provoked by various stimuli, depending on the subtype of the condition.
The QT interval on an ECG indicates the time the heart takes to recharge before beginning its next contraction. In LQTS, the QT interval is prolonged as the electrical system controlling the heart’s rhythms takes longer to recharge. The delay may result in dangerous heart rhythms.
Victims develop sudden, uncontrollable and chaotic heart rhythms during a triggered situation. It is a known cause of collapse and sudden death in young athletes running marathons. If not corrected within a couple of minutes, these erratic heart rhythms can cause death.
Any causative drugs should be avoided.
LQTS is usually inherited and can affect young victims. Patients can be born with a genetic mutation which puts them at a higher risk of developing long QT syndrome. Certain types of medical conditions and medications might also cause long QT syndrome.
The device is implanted under the skin of the patient’s chest, where it continuously monitors his heartbeat. It will deliver electrical shocks to restore a normal heart rhythm when necessary. However, this does not cure or correct the underlying cause of the condition.